Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Quantum cohomology and the $ k$-Schur basis

Authors: Luc Lapointe and Jennifer Morse
Journal: Trans. Amer. Math. Soc. 360 (2008), 2021-2040
MSC (2000): Primary 05E05; Secondary 14N35
Published electronically: October 5, 2007
MathSciNet review: 2366973
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that structure constants related to Hecke algebras at roots of unity are special cases of $ k$-Littlewood-Richardson coefficients associated to a product of $ k$-Schur functions. As a consequence, both the 3-point Gromov-Witten invariants appearing in the quantum cohomology of the Grassmannian, and the fusion coefficients for the WZW conformal field theories associated to $ \widehat{su}(\ell)$ are shown to be $ k$-Littlewood-Richardson coefficients. From this, Mark Shimozono conjectured that the $ k$-Schur functions form the Schubert basis for the homology of the loop Grassmannian, whereas $ k$-Schur coproducts correspond to the integral cohomology of the loop Grassmannian. We introduce dual $ k$-Schur functions defined on weights of $ k$-tableaux that, given Shimozono's conjecture, form the Schubert basis for the cohomology of the loop Grassmannian. We derive several properties of these functions that extend those of skew Schur functions.

References [Enhancements On Off] (What's this?)

  • 1. S. Agnihotri, Quantum cohomology and the Verlinde algebra, Ph.D. Thesis, University of Oxford, 1995.
  • 2. A. Buch, A. Kresch, and H. Tamvakis, Gromow-Witten invariants on grassmannians, J. Amer. Math. Soc. 16, 901-915 (2003). MR 1992829 (2004h:14060)
  • 3. L. Bégin, P. Mathieu, and M.A. Walton, $ \widehat {su}(3)_k$ fusion coefficients, Mod. Phys. Lett. A 7, no. 35, 3255-3265 (1995). MR 1191281 (93j:81028)
  • 4. L. Bégin, A. Kirillov, P. Mathieu, and M.A. Walton, Berenstein-Zelevinsky triangles, elementary couplings and fusion rules, Lett. Math. Phys. 28, 257-268 (1993). MR 1237577 (94g:81159)
  • 5. A. Bertram, I. Ciocan-Fontanine, and W. Fulton, Quantum multiplication of Schur polynomials, J. Algebra 219(2), 728-746 (1999). MR 1706853 (2000k:14042)
  • 6. E. Bender and D. Knuth, Enumeration of plane partitions, J. Combin. Theory Ser. A 13, 40-54 (1972). MR 0299574 (45:8622)
  • 7. A. Björner and F. Brenti, Affine permutations of type $ A$, Electron. J. Combinat. 3 (2), #R18 (1996). MR 1392503 (97f:05018)
  • 8. R. Bott and H. Samelson, Applications of the theory of Morse to symmetric spaces, Amer. J. Math. 80, 964-1029 (1958). MR 0105694 (21:4430)
  • 9. C.J. Cummins, $ su(n)$ and $ sp(2n)$ WZW fusion rules, J. Phys. A 24, no. 2, 391-400 (1991). MR 1090031 (92g:81165)
  • 10. F. Goodman and H. Wenzl, Littlewood-Richardson coefficients for Hecke algebras at roots of unity, Adv. Math. 82, 244-265 (1990). MR 1063959 (91i:20013)
  • 11. H. Garland and M. S. Raghunathan, A Bruhat decomposition for the loop space of a compact groups: a new approach to the results of Bott, Proc. Nat. Acad. Sci. 72, no. 12, 4716-5717 (1975). MR 0417333 (54:5389)
  • 12. V. Kac, ``Infinite-dimensional Lie Algebras'', Third edition, Cambridge Univ. Press, (1990). MR 1104219 (92k:17038)
  • 13. B. Kostant and S. Kumar, The nil Hecke ring and cohomology of G/P for a Kac-Moody group G, Adv. Math. 62, 187-2-37 (1986). MR 866159 (88b:17025b)
  • 14. A.N. Kirrilov, P. Mathieu, D. Sénéchal, and M.A. Walton, Can fusion coefficients be calculated from the depth rule?, Nucl. Phys. 391, no. 3, 651-674 (1993). MR 1208656 (94b:81110)
  • 15. A. Knutson, T. Tao, and C. Woodward, The honeycomb model of $ GL(n)$ tensor products II: Puzzles determine facets of the Littlewood-Richardson cone, J. Amer. Math. Soc. 17, 19-48 (2004). MR 2015329 (2005f:14105)
  • 16. G.D. James and A. Kerber, ``The Representation Theory of the Symmetric Group'', Encyclopedia Of Mathematics and Its Applications, Vol 16, Addison-Wesley, Reading, Massachusetts, 1981. MR 644144 (83k:20003)
  • 17. T. Lam, Affine Stanley symmetric functions, Amer. J. Math., to appear.
  • 18. T. Lam, Schubert polynomials for the affine Grassmannian, to appear in J. Amer. Math. Soc.
  • 19. L. Lapointe, A. Lascoux, and J. Morse, Tableau atoms and a new Macdonald positivity conjecture, Duke Math J, 116/1, 103-146 (2003). MR 1950481 (2004c:05208)
  • 20. L. Lapointe, and J. Morse, Schur function analogs and a filtration for the symmetric function space, J. Combin. Theory Ser. A 101/2, 191-224 (2003). MR 1961543 (2004c:05209)
  • 21. L. Lapointe, and J. Morse, Order ideals in weak subposets of Young's lattice and associated unimodality conjectures, Ann. Combin. 8, 197-219 (2004). MR 2079931 (2005i:06002)
  • 22. L. Lapointe, and J. Morse, Tableaux on $ k+1$-cores, reduced words for affine permutations, and $ k$-Schur expansions, J. Combin. Theory Ser. A 112/1, 44-81 (2005). MR 2167475 (2006j:05214)
  • 23. L. Lapointe and J. Morse, A $ k$-tableaux characterization for $ k$-Schur functions, to appear in Adv. Math.
  • 24. I. G. Macdonald, Symmetric Functions and Hall Polynomials, 2nd edition, Clarendon Press, Oxford, 1995. MR 1354144 (96h:05207)
  • 25. A. Postnikov, Affine approach to quantum Schubert calculus, Duke Math. J. 128, no. 3, 473-509 (2005). MR 2145741 (2006e:05182)
  • 26. D. Peterson, Lectures on quantum cohomology of G/P, M.I.T. (1997).
  • 27. A. Schilling and M. Shimozono, Bosonic formula for level restricted paths, Adv. Studies in Pure Math. 28, Combinatorial Methods in Representation Theory (2000) 305-325. MR 1864486 (2003a:17020)
  • 28. A. Schilling and M. Shimozono, Fermionic formulas for level-restricted generalized Kostka polynomials and coset branching functions, Comm. Math. Phys. 220, 105-164 (2001). MR 1882402 (2003k:05140)
  • 29. A. Tsuchiya, K. Ueno, and Y. Yamada, Conformal field theory on universal family of stable curves with gauge symmetries, Adv. Studies in Pure Math. 19, 459-566 (1989). MR 1048605 (92a:81191)
  • 30. G. Tudose, A special case of $ sl(n)$-fusion coefficients, preprint (2000), math.CO/0008034.
  • 31. V.G. Turaev, Quantum invariants of knots and 3-manifolds, Walter de Gruyter, Berlin, 1994. MR 1292673 (95k:57014)
  • 32. M. Walton, Fusion rules in Wess-Zumino-Witten models, Nucl. Phys. B 340, no. 2-3, 777-790 (1990). MR 1068102 (91g:81152)
  • 33. E. Witten, The Verlinde algebra and the cohomology of the Grassmanian, ``Geometry, Topology, and Physics'', 357-422, Conf. Proc. Lecture Notes Geom. Topology, IV, Internat Press, Cambridge, MA, 1995. MR 1358625 (98c:58016)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 05E05, 14N35

Retrieve articles in all journals with MSC (2000): 05E05, 14N35

Additional Information

Luc Lapointe
Affiliation: Instituto de Matemática y Física, Universidad de Talca, Casilla 747, Talca, Chile

Jennifer Morse
Affiliation: Department of Mathematics, University of Miami, Coral Gables, Florida 33124
Address at time of publication: Department of Mathematics, Drexel University, Philadelphia, Pennsylvania 19104

Received by editor(s): September 2, 2005
Received by editor(s) in revised form: December 20, 2005
Published electronically: October 5, 2007
Additional Notes: Research of the first author was supported in part by FONDECYT (Chile) grant #1030114, the Anillo Ecuaciones Asociadas a Reticulados financed by the World Bank through the Programa Bicentenario de Ciencia y Tecnologia, and the Programa Reticulados y Ecuaciones of the Universidad de Talca
Research of the second author was supported in part by NSF grant #DMS-0400628
Article copyright: © Copyright 2007 American Mathematical Society

American Mathematical Society